UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 54,86,87

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

54
TI
Cardiotoxicity with 5-fluorouracil and capecitabine: more than just vasospastic angina.
AU
Stewart T, Pavlakis N, Ward M
SO
Intern Med J. 2010;40(4):303.
 
In this case series we present a variety of different cardiac toxicities with 5-fluorouracil and its pro-drug capecitabine, including myocardial infarction, cardiomyopathy, sinoatrial and atrioventricular node dysfunction, takotsubo cardiomyopathy and QT prolongation with torsade-de pointes ventricular tachycardia. We stress the fact that while vasospasm is a well-recognized side-effect of this class of chemotherapeutic agent, broader cardiotoxicity is commonly seen and an increased awareness of the range of toxicity is necessary if repeat toxicity is to be avoided.
AD
Department of Cardiology, Royal North Shore Hospital, St Leonards, NSW 2065, Australia.
PMID
86
TI
Takotsubo cardiomyopathy and 5-Fluorouracil: getting to the heart of the matter.
AU
Lim SH, Wilson SM, Hunter A, Hill J, Beale P
SO
Case Rep Oncol Med. 2013;2013:206765. Epub 2013 12 3.
 
Takotsubo cardiomyopathy is a rare but increasingly recognized phenomenon, which can occur as a side-effect of chemotherapeutic agents, in particular, the antimetabolite 5-fluorouracil. We describe a case of delayed Takotsubo cardiomyopathy after 3 weeks of adjuvant 5-fluorouracil for resected rectal adenocarcinoma in a 66-year-old female, supported by angiographic, electrocardiographic, and echocardiographic features. As a complication, she developed an apical mural thrombus with subsequent cerebral thromboembolic events and was successfully anticoagulated to make a full recovery. We present a review of the literature on Takotsubo cardiomyopathy secondary to 5-fluorouracil and the rare occurrence of thromboembolic complications. As this is a significant clinical phenomenon which involves a multispeciality approach to management, oncologists and cardiologists need to recognize it as a potential toxicity of a widely administered chemotherapeutic drug.
AD
Department of Medical Oncology, Liverpool Hospital, Elizabeth Street, Liverpool, NSW 2170, Australia ; Ingham Institute for Applied Medical Research, Liverpool, NSW 2170, Australia ; University of New South Wales, Kensington, NSW 2033, Australia.
PMID
87
TI
Capecitabine-induced cardiotoxicity: more evidence or clinical approaches to protect the patients' heart?
AU
Fontanella C, Aita M, Cinausero M, Aprile G, Baldin MG, Dusi V, Lestuzzi C, Fasola G, Puglisi F
SO
Onco Targets Ther. 2014;7:1783. Epub 2014 Sep 29.
 
Fluoropyrimidines, such as capecitabine and 5-fluorouracil, may cause cardiac toxicity. In recent years, the incidence of this side effect has increased and it is expected to further rise due to the population aging and the disproportionate incidence of breast and gastrointestinal cancers in older individuals. The spectrum of cardiac manifestations includes different signs and symptoms and the diagnosis may be difficult. Here, we report the case of a 43-year-old woman with advanced breast cancer who was rechallenged with a capecitabine-based regimen after experiencing a cardiac adverse event during the first fluoropyrimidine exposure. This real-practice case serves as a springboard for discussion about the current evidence on differential diagnosis of capecitabine-related cardiac toxicity, its risk factors, and the underpinning mechanisms of early onset. Moreover, we discussed whether a rechallenge with fluoropyrimidines could be safe in patients who had experienced a previous cardiac adverse event.
AD
Department of Oncology, University Hospital of Udine, Udine, Italy.
PMID